Alert archive / New Mexico / Flash Flood Warnings in 2006

Flash Flood Warning 72, NWS El Paso, TX

August 17, 2006Grant County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 17, 2006, 2:40 PM MDT for Grant County, New Mexico. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2006, 2:40 PM MDT (20:40 UTC)
Expired
Aug 17, 2006, 4:15 PM MDT
In force
95 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Grant County, NM

The radar

The El Paso radar (KEPZ), 155 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2006-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2006-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1010 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 172045
FFWEPZ
NMC017-172215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
240 PM MDT THU AUG 17 2006

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL GRANT COUNTY IN NEW MEXICO

* UNTIL 415 PM MDT

* AT 230 PM MDT...A SPOTTER IN HURLEY REPORTED FLASH FLOODING 
  FROM A THUNDERSTORM OVER THE WARNED AREA WITH 2 TO 3 INCHES OF 
  RAIN ALONG WITH EXTENSIVE FLOODING.
  
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HURLEY
  AND BAYARD

WHILE RAINFALL IS EXPECTED TO DECREASE DURING THE NEXT HOUR
FLOOD CONDITIONS MAY PERSIST AFTER THE RAIN STOPS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS AND AREA ROADS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3272 10821 3262 10809 3263 10772 3284 10779
      3278 10807

$$

MACBLAIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 3:22 AM MDT, 11 hours 18 minutes earlier.

Area forecast discussion, Aug 17, 3:22 AM MDT, 11 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
322 AM MDT THU AUG 17 2006

.SYNOPSIS...
MOIST AND UNSTABLE AIR MASS WILL GENERATE SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND TONIGHT. HEAVIEST RAINFALL WILL
BE MAINLY MOUNTAINS AND LOWLANDS EAST OF RIO GRANDE. LOCALIZED
FLOODING POSSIBLE FROM ANY STORMS THAT MAY FORM. MOISTURE WILL
REMAIN IN THE REGION THROUGH SUNDAY WITH SCATTERED SHOWERS AND
THUNDERSTORMS EACH DAY. DRIER CONDITIONS POSSIBLE FOR THE FIRST
PART OF NEXT WEEK AS MOISTURE SHIFTS WEST AND HIGH PRESSURE BUILDS
OVER THE REGION.

&&

.DISCUSSION...
WITH RAINS HAVING ENDED AND SKIES CLEARED OVER PORTIONS OF THE
FORECAST AREA EARLY THIS MORNING...SATURATED GROUND
CONDITIONS...LIGHT WINDS AND HIGH RELATIVE HUMIDITY MAY LEAD TO
SOME PATCHY EARLY MORNING FOG OR A LOW STRATUS CLOUD DECK TO FORM
DURING THE MORNING HOURS. BY MID DAY THE FOG WILL BE GONE AND
SCATTERED SHOWERS AND THUNDERSTORMS WILL START TO FORM AGAIN.

THE MAIN AXIS OF THE MOISTURE PLUME AND THE UPPER LOW THAT
TRIGGERED YESTERDAYS STORMS IS SHIFTING TO THE EAST. STORMS MAY
NOT BE AS WIDESPREAD OR NUMEROUS AS THE PREVIOUS DAYS. HOWEVER
PLENTY OF MOISTURE REMAINS TO FUEL NEW SHOWERS AND THUNDERSTORMS
TODAY AND WITH CLEARING SKIES...DAY TIME HEATING MAY BE ENOUGH TO
GET THUNDERSTORMS GOING TODAY. WITH THE EASTWARD SHIFT OF THE
MOISTURE PLUME...THE HEAVIEST RAIN EVENTS WILL BE MOUNTAINS AND
LOCATIONS ALONG AND MAINLY EAST OF THE RIO GRANDE. WITH THE
SATURATED CONDITIONS ACROSS THE AREA...EVEN MODERATE RAIN SHOWERS
MAY CAUSE SOME LOCALIZED FLOODING. WILL EXTEND THE FLASH FLOOD
WATCH ANOTHER 24 HOURS TO EARLY FRIDAY MORNING FOR THE ENTIRE
FORECAST AREA.

MODELS PROJECT THE MAIN AXIS OF THE MOISTURE PLUME TO REMAIN
MAINLY EAST ON FRIDAY BUT IT WILL THEN SHIFT BACK OVER THE FORECAST
AREA ON SATURDAY AS THE HIGH TO THE EAST STRENGTHENS AND A WEAK
EASTERLY WAVE APPROACHES THE REGION. SCATTERED SHOWERS AND
THUNDERSTORMS...SOME WITH HEAVY RAINFALL WILL BE POSSIBLE THROUGH
SUNDAY WITH THE ABUNDANT MOISTURE REMAINING IN THE REGION.

BY MONDAY THE AREA MAY BEGIN TO GET A BREAK FROM ALL THE RAIN AS
MOISTURE PLUME SHIFTS FURTHER WEST INTO ARIZONA AND A HIGH BEGINS
TO BUILD OVER THE STATE. THE DRYING TREND CONTINUES ON TUESDAY
THROUGH NEXT THURSDAY WITH MAINLY ISOLATED SHOWERS AND
THUNDERSTORMS EXPECTED. TEMPERATURES WILL WARMER AS WELL.

&&

.AVIATION...VALID 17/12Z-18/12Z
GENERALLY VFR CONDITIONS. PATCHY EARLY MORNING FOG POSSIBLE WITH
VSBY REDUCED 2 SM AT TIMES. SCATTERED AFTERNOON AND NIGHT TIME
TSTMS WILL PRODUCE AREAS OF IFR/MVFR FOR CIGS/VSBY NEAR STORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 90  72  91  69  92 /  40  40  40  40  30
SIERRA BLANCA TX        79  64  83  65  85 /  40  40  40  40  30
LAS CRUCES              87  72  91  68  92 /  40  40  40  40  30
ALAMOGORDO              90  71  92  65  92 /  40  40  40  40  30
CLOUDCROFT              67  50  67  49  70 /  40  40  50  50  40
TRUTH OR CONSEQUENCES   87  69  87  65  89 /  40  40  40  40  30
SILVER CITY             80  61  81  57  81 /  40  40  40  40  30
DEMING                  88  67  89  65  90 /  40  40  40  40  30
LORDSBURG               89  67  90  65  89 /  40  40  40  40  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TONIGHT TXZ 055>056 NMZ 022>025-030>032

04
Hazardous weather outlook, Aug 17, 10:35 AM MDT, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1035 AM MDT THU AUG 17 2006

NMZ022>025-030>032-TXZ055-056-180000-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1035 AM MDT THU AUG 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

FLASH FLOOD WATCH IN EFFECT THROUGH EARLY FRIDAY MORNING FOR
FAR WEST TEXAS...SOUTHWEST AND SOUTH CENTRAL NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS AGAIN THIS AFTERNOON AND TONIGHT. HEAVY
RAIN WILL OCCUR WITH SOME OF THESE STORMS...WITH RAIN AMOUNTS
EXCEEDING 2 INCHES WITHIN 3 HOURS OVER A FEW LOCATIONS. FLOODING
ALONG DRAINAGES...ARROYOS...SMALL STREAMS...LOW LYING AND POORLY
DRAINED AREAS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A DEEP LAYER OF MONSOONAL MOISTURE WILL CONTINUE OVER THE REGION
THROUGH MOST OF THE WEEKEND BEFORE DRYING SOME MONDAY AND BEYOND.
HEAVY RAINFALL AND FLOODING POTENTIAL WILL CONTINUE THROUGH AT LEAST
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD CONTACT THE LOCAL WEATHER OFFICE IF SEVERE WEATHER
OR FLOODING CONDITIONS OCCUR AT THEIR LOCATION.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 6:39 PM MDTFlash Flood WarningEPZOtero36 min
Aug 16, 6:39 PM MDTFlash Flood WarningEPZOtero111 min
Aug 16, 7:06 PM MDTSevere Thunderstorm WarningEPZLuna54 min
Aug 16, 7:15 PM MDTFlash Flood WarningEPZOtero2 hr
Aug 16, 8:15 PM MDTFlash Flood WarningEPZSierra2 hr
Aug 16, 9:04 PM MDTFlash Flood WarningEPZOtero2 hr
Aug 17, 4:06 PM MDTFlash Flood WarningEPZGrant114 min
Aug 17, 4:44 PM MDTFlash Flood WarningEPZDoña Ana3 hr

Nearby

Flash Flood Warnings in New Mexico, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.